To the Editor.—
Rudolph et al1 in their paper in the Archives on the treatment of staphylococcal toxic epidermal necrolysis (TEN) have made a valuable contribution to this subject. Their findings largely confirm the suggestions for therapy that I proposed in an earlier volume2 —namely, that a synthetic penicillin should be used together with glucocorticoids when patients are first seen. The safety of this approach is certainly supported by the findings of Rudolph et al. If Staphylococcus aureus is isolated, the steroid treatment can be discontinued.Recently, there has been further evidence of the need to use massive doses of glucocorticoids in cases of TEN of non-bacterial origin,3 and cause is rarely clear on first examination. There is also evidence that patients with TEN of staphylococcal cause, on apparently adequate dosage of antibiotics, may die.4 They might perhaps have been saved with concurrent use of glucocorticoid
Koblenzer PJ. Staphylococcal Toxic Epidermal Necrolysis. Arch Dermatol. 1975;111(8):1074. doi:10.1001/archderm.1975.01630200134031
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.